Wow, I thought mine was just due to stress and pms! I take ibuprofen/ midol for cramps, and my lip always seems to swell up around that time. I thought it was because of stress and changing hormones, but I just looked up ibuprofen side effects and it all totally makes sense now. Will be switching to tylenol. Thanks!!!View Thread
I have had the same problem, it started about 3 years ago. 1. I was very stressed with my job and family when it started. I had not changed anything in my life- not diet, not personal care products, nothing. 2. It started as me scratching my head (no, I did not have lice) excessively. My hair started thinning a little bit, I broke out in hives at random, and finally my lip and occasionally my eye would swell. 3. I was freaked out. I had NEVER had an allergic reaction- I don't get posion ivy or even hay fever. 4. Doctor gave me a steroid pack to "reset my system" and told me to take zantac (histamine blocker, prevents body cells from receiving histamine) and claritin/ benadryl (anti-histamine, stops histamine production)
Recently, this has started again. I think I triggered it when I was yet again scratching too much. My other triggers tend to be stress, and whenever I am on my period it also seems more likely to happen.
The most important things I have learned to deal with the swelling are: 1. Take an anti-histamine allergy medicine, and histamine (H2) blocker if you have it. 2. Wait. Do not touch the area or further irritate it (not even to put an ice pack on it), which would result in the release of more histamine and a prolonged problem.
When you scratch, your body releases histamine. If you scratch too much, the histamine overwhelms your cells and causes an allergic response (hives, swelling, etc). This whole deal is called the scratch-itch response. In my case, this seems to be the problem. Maybe it could be for you too?View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.